Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Charleston, WV

June 6, 2001Mason County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 6, 2001, 8:11 PM EDT for Mason County, West Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2001, 8:11 PM EDT (00:11 UTC)
Expired
Jun 6, 2001, 8:45 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Mason County, WV

What was reported inside it

TimeReportWhereRemark
Jun 6, 8:20 PM EDTThunderstorm WindSouthside, WVTrees were blown down along Pond Branch, which is County Route 42.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 070011
SVRRLX
WVC053-070045-
/NEW.KRLX.SV.W.0119.070011-070045/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
811 PM EDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST VIRGINIA...

* UNTIL 845 PM EDT...

* AT 803 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES SOUTH OF HENDERSON...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...POINT PLEASANT.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A
TORNADO IS SPOTTED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3874 8220 3866 8198 3868 8181 3871 818,3
          3874 8181 3885 8189 3890 8211 3888 8214
          3884 8214 3881 8218

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:37 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 6, 6:37 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EDT WED JUN 6 2001

THUNDERSTORMS FROM MAIN BAND HAVE PUSHED INTO SOUTHEAST OHIO. THIS
BAND STRETCHES FROM JUST NORTH OF PKB...SOUTHWESTWARD TO SOUTHERN
INDIANA.  ADDITIONAL THUNDERSTORMS HAVE FORMED OVER KENTUCKY AND
NORTHEASTERN TENNESSEE...WITH A FEW FRESH CELLS IN WV. LOCALLY HEAVY
RAINFALL IS LIKELY...WILL CONTINUE FFA. WILL ALSO ADD BUCHANAN AND
DICKENSON COUNTIES IN VA TO THE FLASH FLOOD WATCH UNTIL 11 PM THIS
EVENING.

.RLX...
WV...FLASH FLOOD WATCH TIL 11 PM TONIGHT FOR ZONES
WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047.

VA...FLASH FLOOD WATCH TIL 11 PM TONIGHT FOR ZONES VAZ003-004.
KY...FLASH FLOOD WATCH TIL 11 PM TONIGHT FOR FOR ZONES
KYZ101>103...KYZ105.

OH...FLASH FLOOD WATCH TIL 11 PM TONIGHT FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/NMB

In the hours before

Local storm report, Jun 6, 7:52 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0752 PM EDT WED JUN 06 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0752 PM    GREENUP                   KY   FUNNEL CLOUD
06/06/01   GREENUP                        EVENT OCCURRED BETWEEN
                                          0737 PM  AND  0752 PM

0757 PM    GREENUP                   KY   FUNNEL CLOUD
06/06/01   GREENUP                        EVENT OCCURRED BETWEEN
                                          0742 PM  AND  0757 PM

0802 PM    IRONTON                   OH   FUNNEL CLOUD
06/06/01   LAWRENCE                       EVENT OCCURRED BETWEEN
                                          0747 PM  AND  0802 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:31 PM EDTSevere Thunderstorm WarningRLXCabell29 min
Jun 6, 8:42 PM EDTSevere Thunderstorm WarningRLXJackson, Putnam33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.